Oral Bisphosphonates Linked to Higher Risk of Barrett's Esophagus

August 12, 2013

By Will Boggs, MD

NEW YORK (Reuters Health) Aug 12 - Using oral bisphosphonates is associated with an increased risk of Barrett's esophagus, especially among patients with gastroesophageal reflux disease (GERD), according to a case-control analysis of U.S. veterans.

"Prudence should be used in those with severe GERD or esophageal stricture, instructions on taking the meds correctly should be followed, and screening for Barrett's should be considered particularly in those with other risk factors," Dr. Hashem B. El-Serag from Michael E. DeBakey VA Medical Center in Houston told Reuters Health.

An earlier report from the U.S. Food and Drug Administration disclosed several cases of esophageal adenocarcinoma in bisphosphonate users, some of whom also had a diagnosis of Barrett's esophagus. The report cautioned physicians to avoid prescribing oral bisphosphonates in patients with Barrett's esophagus.

Dr. El-Serag and colleagues used data from a case-control study of Barrett's esophagus risk factors to examine the association between the condition and oral bisphosphonate use, ascertained by pharmacy records.

Their report, online July 16 in The American Journal of Gastroenterology, included about 1,900 patients: 285 with definitive Barrett's esophagus, 1,122 endoscopy controls, and 496 primary care controls. Overall, 54 (2.8%) study participants had filled prescriptions for oral bisphosphonates.

More patients with Barrett's (4.6%) than controls combined (2.5%) had filled prescriptions for any oral bisphosphonate (p=0.078), and significantly more patients with Barrett's (4.2%) than controls (2.2%) had alendronate prescriptions (p=0.045).

In a model that adjusted for age, sex, race, PPI use, hiatal hernia, H. pylori infection, and GERD symptoms, oral bisphosphonates were associated with a significant 2.33-fold increase in the risk of Barrett's.

The association increased to 3.29-fold when limited to patients with GERD symptoms, but there was no association among patients without GERD symptoms. Similarly, the risk was increased 2.71-fold among PPI users, but was not significantly increased in patients without PPI use.

The researchers say the potential mechanism linking Barrett's to bisphosphonate use is unclear and needs further study.

"Given that this is the first study to show an association between bisphosphonates and Barrett's, the data cannot be considered definitive but only suggestive," Dr. El-Serag concluded. "We cannot categorically say that oral bisphosphonates should not be used in patients with GERD."

It's not all bad news for bisphosphonates, though.

In a separate report, online July 18 in the British Journal of Cancer, Dr. Yana Vinogradova and colleagues from Division of Primary Care, Nottingham, UK, conducted nested case-control studies to investigate bisphosphonate use and risks of common non-gastrointestinal cancers.

In keeping with earlier observational research suggesting the drugs might have anti-tumor effects, the UK team found slightly lower risks of breast cancer, prostate cancer and pancreatic cancer among users.

"This study does not provide enough evidence to conclude that bisphosphonates have protective effects on cancer, but the results are reassuring regarding the safety of bisphosphonates," the researchers conclude.

SOURCE: http://bit.ly/13uDEpM

Am J Gastroenterol 2013.

http://bit.ly/16KH9gb

Br J Cancer 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....